The Somogyi Effect
The Somogyi Effect
The Somogyi Effect, also known as hypoglycemic rebound, is frequently seen in type 1 diabetes. The main cause of this phenomenon is low blood sugar level during the middle of the night which causes counter-regulatory hormones (e.g. growth hormone, cortisol, glucagon and epinephrine) to stimulate gluconeogenesis and glycogenolysis. These proceses break down glucose and glycogen molecules which then enter the blood sugar levels so as to raise the blood sugar level. Since people with type 1 diabetes lack endogenous insulin, they are more sensitive to the actions of these hormones. A slight decrease in the nighttime blood sugar level will often result in rapid increase om blood sugar in the early morning of the next day.
Patients who experience the Somogyi effect often have normal blood sugar levels before sleeping, which then drop further, reaching their lowest levels in the middle of the night. The rebound then occurs in the early morning which elevates the blood sugar level. Therefore, patients will sometimes decrease their insulin dosage before dinner or sleep to prevent low blood sugar levels occuring during the night.
How do I deal with the Somogyi Effect?
As with the Dawn Phenomenon, routine monitoring of blood glucose and daily life events can be helpful. Any adjustments to insulin dosage should also be recorded as this may be reduced to try and prevent low blood sugar during the night. However, it is recommended to consult a doctor before making any change to insulin dosages. People may sometimes be encouraged to eat snacks before sleep so that their blood sugar level doesn't fall too low during the night.Additional tips:
- Measure blood sugar levels before sleep, if you wake up in the middle of the night (3-4 am), and first thing in the morning.
- Keep detailed records of what you eat and drink, any exercise you do, medicine taken and any sickness.
- Discuss your blood sugar levels and records with your doctor to establish whether the Somogyi Effect has occurred.
- Follow your doctors instructions to properly adjust your medicine dosage. Do not attempt to adjust the dosage by yourself.
- Try eating a snack prior to going to bed.
Source | Diabetes.co.uk